FRESNO COUNTY, Calif. (KSEE/KGPE) – Authorities in Fresno are warning of a dangerous drug trend that is emerging in the Central Valley.
On Friday, the Fresno Police Department announced that the brightly colored version of fentanyl, known as ‘rainbow fentanyl,’ has been found in most of the valley’s counties. Rainbow fentanyl can resemble sidewalk chalk and has also been found in pill form.
Officials said that counterfeit prescription drugs look like candy, causing a risk of accidental exposure to children and young adults.
Many victims who have overdosed on fentanyl did not realize they were consuming the drug.
Fentanyl is 50 to 100 times stronger than morphine, and just two milligrams of it can be lethal.
Authorities said that parents should be aware of how easy it is for children and young adults to get fake pills through social media accounts.
For more information, check out the Parents Guide to Prevent Youth from using Drugs by clicking here.
What you need to know about fentanyl
Other common street names for fentanyl include:
- Dance Fever
- Tango & Cash
- Great Bear
- Murder 8
Signs of a fentanyl overdose can be difficult to recognize.
If you aren’t sure if a person is overdosing, you should still call 911 right away.
Some of the symptoms of a fentanyl overdose include:
- Small, constricted ‘pinpoint pupils
- Falling asleep or loss of consciousness
- Slow and shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
Naloxone, an opioid antagonist, can be used to treat a fentanyl overdose in an emergency situation.
Officials with the Fresno County Sheriff’s Office said more than 600,000 fentanyl pills have been found over the last four years.
Authorities in Fresno County seized nearly 400,000 pills in 2022 as of August.
According to the CDC, 107,622 Americans died of drug overdoses in 2021, with 66% of those deaths related to synthetic opioids like fentanyl.
If you find fentanyl in any form, do not touch it, and call 911 immediately.